Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 1, NWS Grand Rapids, MI

January 11, 2017Kent County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Jan 11, 2017, 8:29 AM EST for Kent County, Michigan. It took effect at Jan 11, 2017, 5:17 PM EST. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Jan 11, 2017, 8:29 AM EST (13:29 UTC)
In effect from
Jan 11, 2017, 5:17 PM EST
Expired
Jan 12, 2017, 7:01 PM EST
In force
26 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 16 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Comstock Park (CMPM4).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

328 
WGUS43 KGRR 111329
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
829 AM EST WED JAN 11 2017

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Grand River Near Comstock Park affecting Kent COUNTY

.Ice accumulations down stream from Comstock Park along with
rain fall and melting snow have resulted in a rapid rise of the
Grand River at Comstock Park. The Grand should reach minor flood
stage by this evening and continue into the weekend. Additional
snowmelt and rainfall over the next 48 hours, combined with the
continued ice jams could cause additional flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... Even 6 inches of fast-moving flood water can knock 
you off your feet, and a depth of 2 feet will float your car.  
Never try to walk, swim, or drive through such swift water. If 
you come upon flood waters, stop, turn around and go another
way.


This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-121529-
/O.NEW.KGRR.FL.W.0001.170112T0000Z-000000T0000Z/
/CMPM4.1.MC.170112T0000Z.170117T0000Z.000000T0000Z.NO/
829 AM EST WED JAN 11 2017

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Grand River Near Comstock Park.
* FROM THIS EVENING UNTIL FURTHER NOTICE.
* At  8:20 AM Wednesday the stage was 11.9 feet.
* Flood stage is 12.0 feet.
* Minor Flooding is forecast.
* Forecast, rise above flood stage by this evening and continue to 
  rise to near 12.4 feet by Monday evening. additional rises are 
  possible thereafter.
* Impact, at 12.0 feet...Expect minor flooding of homes along 
  Abrigador Trail.
* Flood history, this crest compares to a previous crest of 12.4 feet 
  on Feb 19 1976.  

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

63
4 follow-up statements
905 
WGUS83 KGRR 111705
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EST WED JAN 11 2017

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Grand River Near Comstock Park affecting Kent COUNTY

.Recent rainfall combined with snowmelt and ice jams at some
locations are increasing the water levels on the area rivers. No
significant flooding is expected to occur at this time. Additional
snowmelt and rainfall over the next 48 hours, combined with the
continued ice jams could cause additional flooding. The following
forecast is based on observed and forecast 48 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-121905-
/O.EXT.KGRR.FL.W.0001.170111T2217Z-000000T0000Z/
/CMPM4.1.MC.170111T2217Z.170116T0600Z.000000T0000Z.NO/
1205 PM EST WED JAN 11 2017

The Flood Warning continues for
  the Grand River Near Comstock Park.
* FROM THIS AFTERNOON UNTIL FURTHER NOTICE.
* at 12:00 PM Wednesday the stage was 11.95 feet.
* Flood stage is 12.0 feet.
* Minor Flooding is forecast.
* Forecast, rise above flood stage by late this afternoon and 
  continue to rise to near 12.2 feet by early Monday morning. 
  additional rises are possible thereafter.
* Impact, at 12.0 feet...Expect minor flooding of homes along 
  Abrigador Trail.
* Flood history, this crest compares to a previous crest of 12.2 feet 
  on Mar 1 2001.  

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

63
541 
WGUS43 KGRR 120326
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1026 PM EST WED JAN 11 2017

  Grand River Near Comstock Park affecting Kent County

.Rainfall this evening will diminish overnight with less than a
quarter of an inch of additional rainfall expected. Ice in the
rivers will also impact river levels, and could cause levels to
rapidly fluctuate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.


This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-130526-
/O.CON.KGRR.FL.W.0001.000000T0000Z-000000T0000Z/
/CMPM4.1.MC.170112T0131Z.170112T0600Z.000000T0000Z.NO/
1026 PM EST WED JAN 11 2017

The flood warning continues for 
  the Grand River Near Comstock Park.
* UNTIL FURTHER NOTICE.
* At  8:31 PM Wednesday the stage was 12.0 feet.
* Flood stage is 12.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Forecast, the river will continue rising to near 12.1 feet by after
  midnight tonight.  Additional rises may be possible thereafter.
* Impact, at 12.0 feet...Expect minor flooding of homes along 
  Abrigador Trail.
* Flood history, this crest compares to a previous crest of 12.1 feet 
  on Mar 30 1967.  

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

MIC037-120356-
/O.CAN.KGRR.FL.W.0002.000000T0000Z-170115T0000Z/
/EAGM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1026 PM EST WED JAN 11 2017

* At  9:45 PM Wednesday the stage was 5.2 feet.
* Flood stage is 7.0 feet.
* No flooding is currently forecast.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and 
  along the river between Dewitt and Eagle. Flooding occurs in 
  Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 6.6 feet 
  on Apr 20 1993.  

&&

LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
      4286 8474 4290 8489             

$$
699 
WGUS83 KGRR 121606
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1106 AM EST THU JAN 12 2017

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Grand River Near Comstock Park affecting Kent COUNTY

.Snow should be the main form of precipitation through the weekend
and temperatures should be mostly below freezing. This should keep
the ice on area rivers steady. Unfortunately, we have high river
levels and additional minor flooding is possible. Ice in the
rivers will also impact river levels, and could cause levels to
rapidly fluctuate. The following forecast is based on observed and
forecast 48 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-131806-
/O.CON.KGRR.FL.W.0001.000000T0000Z-000000T0000Z/
/CMPM4.1.MC.170112T0131Z.170116T1200Z.000000T0000Z.NO/
1106 AM EST THU JAN 12 2017

The Flood Warning continues for
  the Grand River Near Comstock Park.
* UNTIL FURTHER NOTICE.
* at  6:13 AM Thursday the stage was 12.2 feet.
* Flood stage is 12.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 12.4 feet by 
  Monday morning.  Additional rises may be possible thereafter.
* Impact, at 12.0 feet...Expect minor flooding of homes along 
  Abrigador Trail.
* Flood history, this crest compares to a previous crest of 12.8 feet 
  on Mar 20 2014.  

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

63
887 
WGUS83 KGRR 130001
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
701 PM EST THU JAN 12 2017

...The flood warning has been cancelled for the following rivers in 
Southwest Lower Michigan...

  Grand River Near Comstock Park affecting Kent County

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Grand River At Robinson Township affecting Ottawa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-130031-
/O.CAN.KGRR.FL.W.0001.000000T0000Z-170113T0001Z/
/CMPM4.1.MC.170112T0131Z.170112T1113Z.170112T1307Z.NO/
701 PM EST THU JAN 12 2017

The Flood Warning is cancelled for
  the Grand River Near Comstock Park.
* at  6:30 PM Thursday the stage was 10.6 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at  8:07 AM Thursday.
* Forecast, the river will continue to fall to 9.8 feet by Saturday 
  morning.
* Impact, at 11.0 feet...River is bankfull.

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

MIC139-140200-
/O.CON.KGRR.FL.W.0003.170113T1200Z-170119T1800Z/
/RBNM4.1.MC.170113T1200Z.170117T0000Z.170118T1800Z.NO/
701 PM EST THU JAN 12 2017

The Flood Warning continues for
  the Grand River At Robinson Township.
* FROM FRIDAY MORNING TO Thursday January 19.
* at  4:30 PM Thursday the stage was 13.2 feet.
* Flood stage is 13.3 feet.
* Minor Flooding is forecast.
* Impact, at 13.3 feet...Minor flooding begins in low areas.
* Flood history, this crest compares to a previous crest of 13.6 feet 
  on Mar 14 2009.  

&&

LAT...LON 4300 8610 4297 8595 4291 8589 4297 8583
      4304 8591 4307 8610             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 11, 7:04 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 11, 7:04 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
704 AM EST Wed Jan 11 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 320 AM EST Wed Jan 11 2017

Low pressure will move across southern Lower Michigan later today
and Thursday bringing a mixed bag of precipitation with rain
across the south and snow and ice across the north. Colder air
will move in for Friday and the weekend.

&&

.SHORT TERM...(Today through Friday)
Issued at 320 AM EST Wed Jan 11 2017

Precip type is issues dominate the near term forecast as wave of low
pressure scoots along a baroclinic zone with arctic air filtering
in from the north. Fortunately there has been decent consistency
in the model guidance and it appears that the blended forecast
captures a consensus that is also consistent with the previous
forecast. So no significant changes were made.

Area of f-gen forcing should result in narrow bands of precip
forming across the northern forecast area by 18Z. Precip type will
start off snow across the far northern zones with mix of sleet
and freezing rain south of there through this evening. Shallow
arctic air moves south overnight, bring the threat of an icy mix
into the I-96 corridor after midnight. Although QPF is progged to
be light...there could be enough icing to impact travel by
Thursday morning so this will need to be watched and a winter
weather advisory may be needed.

.LONG TERM...(Friday night through Tuesday)
Issued at 320 AM EST Wed Jan 11 2017

In the grand scheme of things, the pattern remains very busy.
Fortunately, much of what affects southwest Michigan through the
period is light in nature up until the beginning of next week.

A rather impressive 590mb high builds over the southeastern U.S.,
which results in a dominant ridge pattern for the southeastern third
of the country. This places the southern Great Lakes Region into a
zonal pattern. While zonal flow is not immune to wet weather, we are
departed far enough north, away from the main moisture flow over the
heart of the Midwest.

High pressure that resides at the surface, over the Great Lakes,
begins to gradually breakdown and move eastward through the weekend.
Meanwhile, a couple of weak upper level shortwaves eject out of the
central U.S., weakening as they move eastward. The only realized
result of this comes late Friday and Saturday in the form of a few
light snow showers. It is not likely to amount to much, if anything.

A bulk of the moisture holds off for late in the period, as the
southwestern upper level low finally makes some progress toward the
east. Once again, much of southwest Lower Michigan is placed in the
warm sector with both long range models. Though we likely start out
as snow late Sunday into early Monday, snow changes to rain as
much of the area is overcome by mild southerly influence.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 704 AM EST Wed Jan 11 2017

VFR conditions this morning will become IFR by late afternoon as
low clouds and rain move in. The rain will transition to snow
tonight and a brief period of freezing rain is possible. Winds
will be south today around 10 knots then go north tonight.

&&

.MARINE...
Issued at 320 AM EST Wed Jan 11 2017

Will let the gale warning expire at 7 am and be replaced with a
small craft advisory through 7 pm.

&&

.HYDROLOGY...
Issued at 1147 AM EST Tue Jan 10 2017

Various ice jams on area rivers continue to be monitored. Warmer
temperatures, rainfall, and snow melt will combine to elevate
river levels for the remainder of the week. It is uncertain if
the ice jams will release given these circumstances. Typically we
need temperatures closer to 50 degrees for a few days to break
them up, if the ice is thick enough. Currently the jam downstream
of Robinson Township appears to be holding but the readings at
Robinson have been unchanged in the last 3 days, with stable ice
covering the river. Added flow behind the jam may back up river
levels if the jam doesn't break up. A Flood Watch has been issued
given the uncertainty in how the river will respond over the next
few days, with the possibility that a rise above flood stage may
occur. Another jam on the Grand River has occurred near the Fish
Ladder at Grand Rapids, which is backing up flow a bit. Currently
this backwater has reached Comstock Park. No flooding is occurring
at this time though rises above bankfull may occur as rain and
snow melt add to the levels.

Other jams are likely occurring on the Flat River near Smyrna and
also the Looking Glass River near Eagle. Combined rainfall and
snow melt will add to these river stages and further rises above
bankfull are likely.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.

&&

SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...JAM
AVIATION...Ostuno
HYDROLOGY...Hoving
MARINE...Ostuno
Hazardous weather outlook, Jan 11, 3:30 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EST WED JAN 11 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
330 AM EST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW AND FREEZING RAIN MAY IMPACT TRAVEL THIS AFTERNOON ACROSS
AREAS NORTH OF A LINE FROM HART TO MOUNT PLEASANT. THE THREAT WILL
MOVE SOUTH TO I-96 AND I-94 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-120830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
330 AM EST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL POSE A HAZARD TO MARINERS ON LAKE MICHIGAN
THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:44 PM ESTRiver Flood AdvisoryGRRKent7 days
Jan 10, 10:44 PM ESTRiver Flood AdvisoryGRRIngham7 days
Jan 10, 10:44 PM ESTRiver Flood AdvisoryGRRIngham6 days
Jan 10, 10:44 PM ESTRiver Flood AdvisoryGRRMason5 days
Jan 11, 2:59 AM ESTSmall Craft AdvisoryGRR16 hr
Jan 11, 12:01 PM ESTRiver Flood WarningGRRClinton3 days
Jan 11, 2:05 PM ESTWinter Weather AdvisoryGRRClare, Isabella, Lake, Mason, Mecosta, Montcalm and 4 more11 hr
Jan 11, 5:16 PM ESTSpecial Weather StatementGRRCalhoun, Jackson, Kalamazoo, Van Buren89 min
Jan 11, 5:32 PM ESTSpecial Weather StatementGRRBarry88 min

Nearby

River Flood Warnings in Michigan, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.